Could this be it? Folic Acid

I was looking for MTX nausea info and came across this RA blog where someone had written this as part of a bit of disagreement on what was causing nausea. It made me wonder anew. I've been taking 5mgs daily for 5 days per week and when I asked my pharmacist and GP they both said you couldn't O/D on Folic acid but the side effects described sum me up to a tee?

"Sorry, my pharmarist told me not to go over 1mg. I did some further research and found this on drugs.com"

"Gastrointestinal side effects, including anorexia, nausea, abdominal distention, flatulence, and a bitter or bad taste, have been reported in patients receiving 15 mg Folic Acid daily for 1 month. Other side effects reported in patients receiving 15 mg daily include altered sleep patterns, difficulty in concentrating, irritability, overactivity, excitement, mental depression, confusion, and impaired judgement. Decreased vitamin B12 serum levels may occur in patients receiving prolonged Folic Acid therapy."

15 Replies

oldestnewest
  • I think in future I'm going to just take 10mgs per week as suggested by my rheumy and hope things improve by doing this. TTx

  • I'm always surprised the general advice for nausea is to increase folic, I only ever took one 5mg dose 3 days after MTX and was fine with that. I do however realise everyone is different.

    My consultant took me off MTX when I complained of sickness, and that was after 4 yr on it. There was never any mention of increasing the dosage of Folic by anyone.

    As for side effects, anyone who complained of anything during trials has to be listed some of the side effects could be 1 person in 1000 complained of something or other and the pharmaceutical company has to list them as a POSSIBLE side effect, some of which may have had nothing to do with the medication.

    Beth x

  • Thanks Beth - the problem is that I increased my folic acid ages ago because I read about it helping the side effects of MTX on here and I was really worried about hair loss when I started and then later about the bouts of depression post MTX. I asked my GP but he just shrugged and said he couldn't see how it would help but he said I might as well as it couldn't harm either. But I think he just thought I meant an extra tablet a week. My rheumy suggested I upped it to 10mgs to see if it helped with the nausea but I've been taking twice that per week for ages?!

    Now worrying because pharmacist and GP both said you couldn't have too much as body would just flush out what it didn't need so it never occured to me that I might be overdosing on it. But having felt this awful for 2 weeks I am starting to wonder if it's cumulated in my system perhaps and is giving me this horrible nausea because it's a whole week since my last MTX dose and I'm still feeling terribly sick. TTx

  • Hi Tilda,

    There are so many potential side effects from the meds we take it gets a bit frightening and overwhelming. I think I am on the same meds as you are. I have always taken 10 mg of folic acid just once a week on a Friday and I inject mtx on a Monday (injections really helped me with the nausea I suffered from the tablets).

    You really seem to be struggling lately Tilda and I sympathise. When I took mtx in tablet form I split the dose in 2 as advised by my rheumy and had half the dose with breakfast and the other half with my tea. I also found peppermint tea helped with the nausea.

    Hope you feel better soon,

    Mags xx

  • Thanks Mags. I was fine on MTX for six months so it seems strange that this has only recently hit me - coinciding with the raised dose of MTX. I'm no longer sure it's the MTX because it's a whole week since I took my last dose and I'm still feeling awful. I'm going to move down to 10mgs on a Friday as the rheumy has suggested and ask about injectabletx tomorrow. What a clot I'm being. Now all empty and gassy because I had so little dinner but daren't eat anything now in case the cramps worsen. Role on tomorrow! TTx

  • Hi tt

    What you need to remember Is even though we all know a lot about our own meds none off us are experts / doctors etc so while advise from on here can help with things like aids and day to day living we should only use this advise and save the medical advice for the experts. I don't mean for people not too give advise its just worried me you saying you've taken more than your gp knows!

    I too have never had more than the 5mg once a week and believe me I've had some sickness and other end problems my gp for me prescribed some anti sickness pills and then eventuality switched me to injecting and I've not looked back. Maybe these are options you can discuss with your doctor?

    Take care hun x x

  • I had unfortunate runs on folic acid and am careful these days. Ginger and digestive biscuits and plain yoghurt ( can't remember if you tolerate this) are good for nausea. I'm not sure about salad. Another friend had problems which were sorted by an elimination diet of lamb, rice and pears.

    Do hope you're feeling better soon

    Xx

  • I only started mtx and folic acid 6 weeks ago I'm on 5mg of folic acid 6 days a week feel ill day after taking folic acid and cramp in tummy this last for about 4 days still in lots of pain and joints are still swollen now thinking of cutting down on fc and see what happens

  • This is a v interesting thread - and yes I agree with RA-fibro that we're not doctors so need to be careful to check stuff out With our own doctors if changing what we take. But it helps to get a feel for what's "normal". I was wondering about asking to increase my folic acid, as I only take 5mg once a week - but now seem to have burst out with mouth ulcers. And lots of people seem to have those & I recall that extra folic acid did help. So you can't win it seems if more of it makes your stomach go weird, but not enough and you get other side effects. But then I've been through periods of having dodgy stomach as well, without extra folic acid....Px

  • Hi all thanks for the suggestions. I've just come out of GP's with a prescription for an anti emetic - Buccastem tablets which I'm sucking right now. I've been given 2 a day for 2 weeks then if they work I can wean off and see if things have settled with the MTX. If not we will maybe go for injectable MTX although she wasn't keen on this option - says they only have one patient, if that, who takes it by injection and she is going to look into it further now for me but I have to take the anti emetic route first.

    She says it's not being caused by a folic OD she's fairly sure as some pregnant women with health probs such as epilepsy take far more so it's not unsafe. I was very honest about why I had taken more than prescribed and she said my main GP had already made a note that I had upped my intake at my own insistence! Will reduce folic acid to 10mg on Fridays now though.

    The good news is that all my monitoring blood tests have come back good so looks like I'm tolerating the 17.5mg dose fine this time from a safety aspect. My blood pressure was down to 130/80 which I'm really pleased about as it never got below 94 a month ago. The nurse didn't take my ESR so don't know if that's come down or not but I'm hoping it will have in 2 weeks time as was too high still for me 2 weeks ago. So I'm hopefully going to feel less sick this time round (ie mtx today) with the Buccastem tablets. TTx

  • Ps forgot to say yiuck to the mouth ulcers Polly - definitely increase your folic acid intake I would say but ask your GP first! My rheumy suggested 10mgs taken on one day per week. X

  • Hi, just wanted to share my experience.

    After about 10 months on MTX tablets my nausea started to get out of control. I remember coming home from a holiday in Wales 4 days early as I felt so bad.

    I was told that MTX can very slowly build up in your system over a period of time. This must be true as we take it weekly, but it takes at least 3 months to clear it out of your system (eg people planning pregnances, etc)

    I have looked at a number of PubMed type articles about Folic acid overdoses, and haven't seen anything. But as many have said before, we are all different.

    One thing I discovered that really annoys me for some reason, is that in general, medications are never tested on women!! And when you think about the variations across women, and the variations of any individual woman (hormones being one example) I think we are lucky if we do find something that works for us.

    Meanwhile I came off MTX in March due to lung problems which have now resolved themselves, and have recently started to go down hill again! Hey Ho!

    (Agony in my feet and very swollen hands again.)

  • Ah poor you Phoebe re the coming off MTX and having RA return with vengeance. That's why we put up with all the yiucky side effects where possible - a good reminder of what happens if we come off them probably.

    I had a relatively huge lunch out with a friend - first proper meal I've eaten in ages thanks to Buccastem sucky tablets! Just collected a new pair of glasses from the optician so can now see properly for the first time in ages (old glasses almost defunct!) so things are improving at my end it seems. Only got those MTX tablets to get through tonight and then I'll be sailing! TTx

  • Glad the Buccastem worked TT! They sorted me out a wee treat too xxx

  • Thanks! Yes it's so nice not feeling sick isn't it?! TTx

You may also like...